Hi, Your father-in-law was only diagnosed in Feb. this year, so the medication hasn't really had a chance to work yet. It can take several weeks to feel any benefit at all. His symptoms do sound like PD and not everyone has a tremor......in fact I have no hint of a tremor, but have weakness and slowness on my right side, (bradykinesia). If there is no improvement by the time you see the PD nurse in June, she may suggest a different drug. I take Madopar and get considerable relief from all my symptoms. Sometimes, it takes a while to find the right medication for each individual patient, as no two people have exactly the same symptoms with Parkinson's. One thing to consider is, taking the medication an hour before, or an hour after food, for maximum effect. I hope he starts responding soon and gets some relief.
HI Carly and John,
I do very well on Co-Careldopa.
It is sometimes given to a patient as a diagnostic tool, i.e. a good reaction to this drug = must be PD .
Neurologists have no 100% certainty that they get the diagnosis right first time, but they find over the course of time the overall picture of the disease becoming clearer.. Sometimes they do revise their initial diagnosis. Although the man in the street would mention shaking/tremor as the first (and certainly the most visible) symptom , a lot of Parkies do not shake.(see Twinks) . I don't shake very often.either. There is, however, no test to definitely confirm a PD diagnosis. Only a post mortem gives 100% certainty. After about 4 weeks of exposure to the most successful drug for PD (CoCareldopa) I would expect to see an improvement in your father-in-law's condition. Parkinson's is the more likely explanation for his symptoms, the next step is his follow-up visit to the neurologoist, he did get a follow up appointment with the consultant, rather than only the nurse?
As Twinks mentioned taking the drug away from meals, either half an hour before or one and a half hours after food ( ideally on an empty stomach) is for some patients more important than for others, but the general advice is, take it half an hour before food (i.e.meals, if not tolerated on an empty stomach take a biscuit with it) Levodopa is an amino acid and competes for absorption with other protein in food when it arrives in the small intestine. Taking the drug with a heavy (slow digestion) meal or a meal high in protein could completely negate the desired effect of the medication.
Best wishes, Kate